DISTRESS AID

Is there any conclusive evidence that amitryptilene contributes to the level of tinnitus? Opinions seem to vary and just now I am struggling to cope with a seriously ill husband and need a prop. My lovely doctor recommended amitryptilene to help but I certainly don't want to worsen the T which is already more noticeable because of my distress.

Have others tried Kalms or St John's Wort or 5HTR - i'd rather find something 'natural' and not join my husband's armada of medication?

Many thanks for any experienced advice.

17 Replies

oldestnewest
  • I can only speak from my experience, but I've been taking Amitryptiline for the last 3/4mths to try and keep a handle on my emotional state when dealing with the T and have found it useful. I have less panic attack tinnitus meltdowns (if you know what I mean by that) when I've been taking it. I only have a low dose, just one tablet (10mg?) a day, taken when I go to bed. You're never going to get any definitive answer as to whether it causes / worsens / improves T perception, as it will affect everyone differently, but I would advise it's worth trying.

  • Thanks so much - will really consider giving it a go.

    Soldier on!

  • Hi berry76 I take ametripalyn on occasions and it has not affected my Tinnitus in fact it has seemed to calm it be careful of St Johns wort I would seek advice from your doctor you should not take St Johns wort if you already take anti depressants Lavender is good to relax you you can get spray Lavender. David

  • Thank you crocketbear ....I certainly won't be mixing up all the 'calmers', but I sure need something!

    Berry

  • Hello, I've been on the drug for 2 years, initially 10mg, now at 35mg at night. I have somatic tinnitus which is aggravated by my TMJ dysfunction. This drug helps with the nerve pain and actually helps lower the noise. Once I would hate taking anything drug wise, but now if it just gets you through this time I'd give it a try. It still makes me a little groggy of a morning.

  • Thanks so much - now really tempted to give it a bash!

  • Hi Berry6, I'd strongly suggest taking your doctors advice on Amitriptyline for Tinnitus, I did, and it worked like magic for me. Having said this, it doesn't work for everyone, everyone is different and so the response is not the same. Amatriptyline is a sedative which calms the system down and allows you better sleep and wake time. I take 10 milligrams which is a very low doze 2 hours before bedtime in conjunction with a sleep sound system and I get a steady 6 to 7 hours sleep a night. The drug is not addictive and takes only 11 days to go out of your system when no longer needed. The only reason I'm using a sound system is because I have Hyperacusis in my left ear and Tinnitus in my right one. I'm not saying it will work for you but if it does you'll be one of the lucky few who will sail through the rough and tumble towards Habituation of Tinnitus. One last point, Amatriptyline unlike other sedatives and antidepressants is not addictive and you can easily come of them with little effort on your behalf. I don't really need to take them any longer but I continue to in order to sleep better at night.

    Good luck and I hope things get better for you and your husband.

  • Thank you so much Blaze for your encouraging reply. Am so glad it works for you.

  • Hi berry76,

    I like the above helpful comments can only speak from my experience. I have been taking Amitriptyline for a few months 10mg at night recently increased to 35mg for nerve pain . I am finding it helpful but as I also take Venlafaxine am feeling groggy in the mornings so have appointment coming up with my GP to discuss this and maybe stop the Venlafaxine now the Amitriptyline increased as struggled stopping this before whilst on 10mg due to depression. I hope you do find benefit from it.

  • Hi Seashore 22

    Your reply couldn't be more timely about support received from Amitriptyline as my beloved husband of 50 years died a week ago ....and this morning my ancient cat also died. As you can imagine having resultant racked up tinnitus has not been helpful and I think I will take the 10mg pills just to shore me up a bit.

    Berry

  • So sorry to hear of your losses and the increased tinnitus alongside at this difficult time. I hope you have support around you and that you can take some comfort from the supportive people on here if you need. Best wishes

  • Hi, just wondered if you'd tried the amitryptaline and how you got on with it

    Georgia

  • I'm about to launch ...before this I have just swallowed Kalms or 5HTR or B12 when times have been extra bad. I know that amitryptilene takes a while to 'kick in' and I have hesitated because I thought it might make the T even worse ... but I shall have to succomb as there is plenty of challenge just now with the death of my husband - and now an aged cat. My two old gentlemen have reached the finishing line.

  • Berry, had read your thread when was first posted as was in a similar dilemma re: taking anti depressants so just scrolled to the end to post without reading properly today. Am so sorry to hear about your husband and then the loss of your cat too. All the stress certainly impacts on the tinnitus. I really hope the amitryptaline helps and things improve for you soon.

    Georgia

  • So sorry to read of your sad news Berry76. I hope that you have lots of good folk comforting you. Hope the meds have kicked in to calm your T.

    Love, Angela xx

  • Thank you so much Georgia ... only those who have tinnitus can really know what a persistent pain it is - but I am soldiering on and receiving a tremendous amount of loving support.

  • I'm just catching up with recent posts, and I'm so sorry to hear of the loss of your husband and your cat berry76. I hope that you have many happy memories of them both to comfort you.

    Best wishes

    Nic

You may also like...